Mixing alcohol with meds could be dangerous

Warning issued for Christmas party season
  • Deborah Condon

With the Christmas party season now in full swing, pharmacists are reminding people of the potential dangers of mixing alcohol with medicines.

According to the Irish Pharmacy Union, it is essential that people understand how their medicines may interact with alcohol.

"Many medicines can become less effective when taken in conjunction with alcohol. This could leave people's health vulnerable, particularly if they are unaware that their particular condition is not being treated effectively.

"Furthermore, some medicines can increase the effects of alcohol or lead to dizziness, drowsiness and increased blood pressure," explained community pharmacist and IPU executive committee member, Caitriona O'Riordan.

She also warned about the dangers of mixing alcohol with benzodiazepines (sedatives) or opiate pain relievers, as this "significantly increases the risk of a dangerous overdose".

"Alcohol is a drug and if used incorrectly alongside medications, it can potentially be very dangerous. Even small amounts of alcohol, which can stay in the body far longer than the effects, can interact poorly with other medications, both prescribed and over the counter, including cold remedies, pain relievers and antihistamines," Ms O'Riordan pointed out.

She urged patients who are planning to drink alcohol to always check with their pharmacist whether it is safe to do so with the medicines they are using.

"While many of us will look forward to enjoying a glass of mulled wine or other festive drink, if you are on any medication the only way to know if this is safe is to ask your pharmacist," she added.

 


Discussions on this topic are now closed.